Georgia, 2017

High Wind and Heavy Rain in Georgia, September 11 to 12, 2017

September 11 to 12, 2017 · NWS CAE · 13 events in 4 counties and zones

Irma made landfall in south Florida as a category 4 hurricane on Sunday, September 10th, then moved north up the Florida peninsula during the day and night while gradually weakening. Irma weakened to Tropical Storm status while over north Florida Monday morning September 11th, and shifted NW over SW Georgia and into Alabama through Monday night while weakening to a Depression.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Irma made landfall in south Florida as a category 4 hurricane on Sunday, September 10th, then moved north up the Florida peninsula during the day and night while gradually weakening. Irma weakened to Tropical Storm status while over north Florida Monday morning September 11th, and shifted NW over SW Georgia and into Alabama through Monday night while weakening to a Depression. Copious rainfall amounts associated with the cyclone occurred across the Central Savannah River Area (CSRA) of GA and the Midlands of SC, which generally fell from late Sunday night, through Monday and Monday night the 11th, and into the early morning hours of Tuesday the 12th. In addition, the pressure gradient between the cyclone to our SW, and high pressure to our north, provided strong wind gusts over the region as well which downed numerous trees. The strongest wind gusts occurred Monday afternoon Sept 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 10, 6:58 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 10, 6:58 PM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
758 PM EDT Sun Sep 10 2017

.SYNOPSIS...
Moisture will increase tonight in an increasing onshore flow
well to the north of Irma. Impacts associated with Irma will be
greatest Monday and Monday night with the center tracking
southwest and west of the forecast area. The impacts will
include windy conditions with possible flash flooding and
isolated brief tornadoes. Please see the latest advisory on Irma
from the National Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Hurricane Irma is forecast to move up the west coast of Florida
tonight then through the Florida panhandle into far southwestern
GA on Monday and weaken as it moves into eastern AL late Monday
night.

An increasing onshore flow will continue to spread tropical
moisture into the area overnight. Precipitable water values
ranging from around one half inch across the north Midlands to
around 1.8 inches across the extreme southern Midlands this
evening are forecast to range from 1.5 inches north to just
over 2 inches south by sunrise. We can expect overcast skies
tonight with rain developing from south to north. Showers moving
into the southern portion of the forecast area this evening
will continue to spread north overnight. Significant dry air
over the forecast area initially will cut down on rain totals
tonight with generally 0.25-0.50 inches possible across the CSRA
and southern Midlands with lower amounts north.

It will be breezy due to a tightening pressure gradient between
Irma and high pressure over to our north. After midnight we can
expect northeast winds 15 to 25 mph with gusts up to 40 mph. A
Wind Advisory is in effect. Overnight low temperatures will
range from the upper 50s north to the mid 60s south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The impacts across our area related to Irma remain relatively
unchanged with periods of heavy rain that may lead to flooding,
tropical storm strength wind gusts, as well as possible short
lived tornadoes.

A surge in moisture into our area associated with the northward
movement of Irma will bring precipitable water close to
2.25-2.50 inches on Monday as 925mb and 850mb winds increase to
50-65 kts off the Atlantic. Expect widespread rain Monday and
Monday evening. The significant accumulation will occur Monday
and Monday night with storm total rainfall generally in the 1-3
inch range northern Midlands and 2-5 inch range central and
southern Midlands and CSRA with the highest totals expected
along and south of the Savannah River. Some isolated amounts to
7 inches cannot be ruled out. Will continue with the Flash Flood
Watch for the southern portion of our area.

The pressure gradient between the surface high to the north and
Irma to our south will result in strengthening winds across the
area into Monday night. Very strong winds forecast at 925mb
(60-70 kts) and 850mb (70-80 kts) during the day and evening
Monday should support some wind gusts to 60 mph or greater
within strong rain bands while sustained winds of 30 to 40 mph
are possible especially south and west of I-26 corridor.

A High Wind Warning for tropical storm force winds is in effect
from the central Midlands on south to the CSRA...with a Wind
Advisory to the north.

Short lived tornadoes will also be a threat given the forecast
area will be within the right quadrant of the storm where
favorable wind shear and sufficient instability exist. Storm
relative helicity values really increase through the day
Monday as the overall wind field strengthens and there is
significant curvature in the hodographs. SPC has the area in a
marginal outlook with a slight risk across the far eastern
Midlands for the tornado threat.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Remnants of the tropical cyclone should be well west of the
region by Tuesday. Expect dry slot to develop across eastern
Georgia that spreads north during the day. Still chance of
showers and a few isolated thunderstorms mainly early with
surface trough across the area and weak instability. With
strong warm advection raised temperatures slightly from
previous forecast. Decreasing pops from south to north as
deeper moisture shifts northwest. Mainly dry by Tuesday night.

Lingering moisture supports a continued chance of mainly
diurnal showers and thunderstorms through the period. The GFS
and ECMWF MOS have pops 20 to 40 percent with temperatures near
normal.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Center of Hurricane Irma over SW FL and is forecast to track to
the NNW near the west coast of the FL peninsula overnight and
Monday morning, then gradually turning more NW across SW GA
Monday afternoon and evening while weakening to tropical storm
status.

Current radar mosaic indicates northward extent of the light
rain activity has pushed up towards the SC coast, with dry low
to mid level air still in place over our forecast area (FA). As
the cyclone shifts to the NNW, expect moisture to gradually
shift northward as well, with indications of light to moderate
rain, and associated MVFR CIG/VSBY restrictions, spreading north
into our FA late tonight. Strongest winds associated with the
cyclone, along with heaviest rain bands with embedded
thunderstorms, expected to affect our TAF sites Monday afternoon
and Monday night. Will indicate slightly lower CIG restrictions
and slightly higher wind gusts at AGS/DNL closer to the cyclone
track.

Aviation interests should be aware that windy conditions, to
possibly very windy at times, are expected Monday afternoon and
evening, along with low VSBYS in the heaviest rain bands, and
possibly isolated tornadoes.

EXTENDED AVIATION OUTLOOK...Windy conditions, along with heavy rain
bands and associated low VSBYS/CIGs continuing Monday night.
Gradually improving conditions Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...High Wind Warning from 8 AM Monday to 2 AM EDT Tuesday for
     GAZ040-063>065-077.
     Wind Advisory until 8 AM EDT Monday for GAZ040-063>065-077.
     Flash Flood Watch from Monday morning through late Monday
     night for GAZ040-063>065-077.
SC...High Wind Warning from 8 AM Monday to 2 AM EDT Tuesday for
     SCZ018-020-025>028-030-035>037-041.
     Wind Advisory until 8 AM EDT Monday for SCZ018-020-025>028-030-
     035>037-041.
     Flash Flood Watch from Monday morning through late Monday
     night for SCZ018-025-030-035-036-041.
     Wind Advisory until 2 AM EDT Tuesday for SCZ015-016-021-022-
     029-031-038.

&&
Hazardous weather outlook, Sep 10, 3:45 PM EST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
445 PM EDT Sun Sep 10 2017

GAZ040-063>065-077-SCZ018-025-030-035-036-041-111200-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Aiken-
Barnwell-Orangeburg-Bamberg-
445 PM EDT Sun Sep 10 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 8 AM MONDAY TO 2 AM EDT
TUESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.
   Flash Flood Watch.

Also, Isolated brief tornadoes are possible Monday into
Monday night. River flooding will be possible throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Monday and Monday night.

SCZ020-026>028-037-111200-
Newberry-Saluda-Lexington-Richland-Calhoun-
445 PM EDT Sun Sep 10 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 8 AM MONDAY TO 2 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

Also, Isolated brief tornadoes are possible Monday into
Monday night. Heavy rain could possibly result in localized flooding.
A flash flood watch may be needed. River flooding will be possible
throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Monday into Monday night.

SCZ015-016-021-022-029-031-038-111200-
Lancaster-Chesterfield-Fairfield-Kershaw-Lee-Sumter-Clarendon-
445 PM EDT Sun Sep 10 2017

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Also, Isolated brief tornadoes are possible Monday into
Monday night. Heavy rain could possibly result in localized flooding.
A flash flood watch may be needed. River flooding will be possible
throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Monday into Monday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 5 heavy rain, 1 strong wind. Local standard time, as filed.

Heavy Rain, Burke

When
September 11, 12:00 AM EST to September 12, 8:00 AM EST
Where
Burke County, 3.3 mi SW of Waynesboro
Reported by
CoCoRaHS
Coordinates
33.046, -82.060

A total rainfall amount of 6.67 inches was measured 3.3 miles SW of Waynesboro.

Heavy Rain, Columbia

When
September 11, 12:00 AM EST to September 12, 8:00 AM EST
Where
Columbia County, Appling
Reported by
Official NWS Observations
Coordinates
33.550, -82.320

NWS LARC near Appling measured a total rainfall amount of 5.00 inches.

Heavy Rain, McDuffie

When
September 11, 12:00 AM EST to September 12, 8:00 AM EST
Where
McDuffie County, Thmson McDuffee Arpt
Reported by
AWOS
Coordinates
33.530, -82.520

AWOS unit at Thomson McDuffie Co Airport measured a total of 5.37 inches of rain.

Heavy Rain, Richmond

When
September 11, 12:00 AM EST to September 12, 8:00 AM EST
Where
Richmond County, (Ags)bush Fld August
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS unit at Augusta GA Bush Field Airport measured a total rainfall amount of 4.11 inches.

Heavy Rain, Richmond

When
September 11, 12:00 AM EST to September 12, 8:00 AM EST
Where
Richmond County, Augusta Daniel Arpt
Reported by
ASOS
Coordinates
33.470, -82.030

ASOS unit at Augusta GA Daniel Field Airport measured a total rainfall amount of 3.92 inches.

High Wind, Richmond

When
September 11, 8:00 AM EST to 8:05 AM EST
Where
Richmond forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

Tree down near Walton Way and Bransford Rd.

High Wind, Richmond

When
September 11, 9:30 AM EST to 9:35 AM EST
Where
Richmond forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

Tree down onto a home.

High Wind, Columbia

When
September 11, 10:20 AM EST to 10:25 AM EST
Where
Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Columbia Co GA EOC received multiple reports of trees down, power lines down, and traffic signal outages.

High Wind, Burke

When
September 11, 10:22 AM EST to 10:25 AM EST
Where
Burke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

Burke Co GA EM reported numerous trees down across the county.

High Wind, Richmond

When
September 11, 2:10 PM EST to 2:15 PM EST
Where
Richmond forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

ASOS unit at Augusta GA Daniel Field Airport measured a peak wind gust of 58 MPH at 3:10 pm EDT (1410 EST).

Strong Wind, Burke

When
September 11, 2:33 PM EST
Where
Burke forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

ASOS unit at Augusta GA Bush Field Airport measured a peak wind gust of 55 MPH at 3:33 pm EDT (1433 EST).

High Wind, Columbia

When
September 11, 3:35 PM EST to 3:40 PM EST
Where
Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

J Strom Thurmond Dam operations manager reported two trees down on to campers in the Winfield Campground.

High Wind, Columbia

When
September 11, 4:25 PM EST to 4:30 PM EST
Where
Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Trees and power lines down across the road at Keg Creek Dr near Lady Ct.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723162, 723163, 723164, 723165, 723166, 723167, 723168, 723169, 723170, 723171, 723172, 723173, 723174.